No Longer Accepting Cases

January 3, 2013 — In November 2012, Health Canada published a health advisory to warn about the risk of atypical femur fractures associated with Prolia (denosumab). However, the U.S. Food and Drug Administration (FDA) has not issued similar warnings. Amgen, the manufacturer of Prolia, has sent a letter to doctors to raise awareness about the side effect, and they have also updated the side effect information.

Health Canada authorities published the warning although no incidents of atypical femur fractures occurred in Canada. The FDA and the European Medicines Agency (EMA) have not issued similar warnings, although Prolia is sold in the U.S. and Europe. These agencies have warned about atypical femur fractures associated with other osteoporosis drugs, such as Fosamax. Hundreds of people have filed lawsuits for Fosamax femur fractures and other injuries.

Cases of atypical femur fractures have been confirmed in patients who were treated with Prolia during clinical trials. These events were relatively rare, occurring in less than one out of 10,000 patients. However, atypical femur fractures can occur with little or no trauma, and they may cause severe pain and debilitation.

Amgen is recommending that patients who are using Prolia should be vigilant for symptoms of an atypical femur fracture. Patients should immediately report new or unusual thigh, hip, or groin pain, which can occur weeks or months before a complete femur fracture. Doctors who receive reports of these symptoms should evaluate patients for incomplete femoral fractures.

Prolia is a medication that is indicated for the treatment of osteoporosis in post-menopausal women who are at risk of bone fractures. It is also used to increase bone mass. The problem is that it suppresses bone remodeling, which can contribute to severe adverse outcomes, such as Osteonecrosis of the Jaw (ONJ), atypical femur fractures, and delayed fracture healing.